Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 186, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 20, 2001, 3:43 PM CDT for Pike County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 3:43 PM CDT (20:43 UTC)
- Expired
- Sep 20, 2001, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pike County, IL
The radar
The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:13 PM CDT | Hail 1.75 | Barry, IL | A storm spotter reported that golfball size hail fell for about 1 minute in Barry. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS53 KLSX 202044 SVRSTL ILC149-202130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 343 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BARRY...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IN THE PATH... BARRY BEVERLY ATLAS PITTSFIELD SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3985 9105 3972 9132 3943 9092 3967 9064 $$ TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:40 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 20, 2:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 240 PM CDT THU SEP 20 2001 MAIN CHALLENGE DEALS WITH CHC OF PCPN THIS EVENING. MODELS LOOKED TO HAVE INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...THOUGH PREFER THE SLIGHTLY SLOWER ETA/NGM FRONTAL MOVEMENT ACROSS MO/IL TONIGHT. 18Z SFC CHART INDICATES FRONT EXTENDS FROM WRN IA BACK INTO SWRN KS. REGIONAL RADARS INDICATE AREA OF TSRA BECOMING BETTER ORGANIZED OVR PARTS OF SERN IA/NERN MO MOVG ESEWD ALONG WARM FRONT. THIS AREA SHOULD AFFECT NRN ZONES INTO EARLY EVENING. ALSO EXPECT ADDITIONAL TSRA DEVELOPMENT ALONG CDFNT AS INSTABILITY INCREASES AHEAD OF DIGGING SHORTWAVE TROF OVR ERN DAKOTAS. SVR THREAT SHOULD INCREASE INTO THE EVENING AS 0-6KM MEAN SHEAR INCREASE TO 45 KTS. TSRA ASSOCIATED WITH FRONT SHOULD MOVE INTO NERN AND CNTRL MO BY LATER THIS EVENING. WILL GO WITH CAT POPS IN NRN ZONES AND GO WITH LIKELY POPS ALONG I-70 AND CHC POPS NEAR FAM. WILL KEEP CHC POPS FROM STL SWD AND EWD FOR TOMORROW MORNING. WL GO WITH MORE CLOUDS IN IL TOMORROW. OTHERWISE...EXPECT DRY CONDITION THROUGH SAT NIGHT AS DEEP LAYER DRY AIR AND SINKING MOTION COMES IN BEHIND TROF. WILL GENERALLY FOLLOW MAV/FWC TEMP GUIDANCE. SIGNIFICANT DIFFERENCE ON HIGHS TOMORROW. PLAN TO USE A COMPROMISE AS IT LINES UP WELL WITH 850 MB TEMPS. IN THE EXTENDED...SEEING SOME SIGNIFICANT DIFFERENCES IN THE UPR AIR PATTERN BY LATE IN THE WEEKEND AND NEXT WEEK. THE OPNL MRF TAKES THE DIGGING TROF AND CUTS OFF AND UPR LOW OVER THE MIDWEST KEEPING IT THERE THRU THE END OF THE FCST PD. WHILE THE MRF ENSEMBLE MEAN SHOWS A DEEP TROF...IT DOES NOT SHOW THE SAME DEEP UPR LOW. THE CANADIAN ENSEMBLE KEEPS THE TROF PROGRESSIVE. WILL BACK OFF FROM THE DEEPER...SLOWER MRF SOLUTION KEEPING THE CHC OF SHRA ON SUNDAY ONLY WITH FRONTAL PASSAGE AND THEN GOING WARMER THAN GUIDANCE NEXT WEEK. .STL...NONE BRITT
In the hours before
Special weather statement, Sep 20, 11:40 AM CDT, 4 hours 3 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-210100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1140 AM CDT THU SEP 20 2001 THE SEVERE WEATHER THREAT: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF A LINE FROM SPRINGFIELD ILLINOIS TO ST. LOUIS TO ROLLA MISSOURI. THIS INCLUDES THE CITIES OF QUINCY...BOWLING GREEN...ST. CHARLES...COLUMBIA AND JEFFERSON CITY. FOR THE PERIOD: LATE THIS AFTERNOON AND TONIGHT. THE WEATHER OUTLOOK: THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST MISSOURI THIS AFTERNOON AS A COLD FRONT MOVES THROUGH WARM AND UNSTABLE AIR. THESE STORMS ARE EXPECTED TO SPREAD INTO NORTHEAST AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS BY THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. BRITT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:26 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.